Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


tired, depressed, restarted meds
Jan 23, 2002

I have been hiv+ since '93. initially placed on AZT & some others, then stated on research med trialsin '97. Stopped taking research meds in '98, VL became undetectable but cd4 down to 300. After stopping meds for 1 year, VL up to 385,000 cd4 count down to 64. Since restarting meds 7/99 VL down to 3,800 cd4 still only 124. My low cd4 keep me depressed and worried, also financial dificulties in the last year, could this be the main reason for my feeling tired all the time? I'm new to this forum and thoroughly enjoyed your direct response to ALL the questions. I will continue to check your forum. Thank You

Response from Dr. Frascino

Hi,

Welcome to the forum. "Feeling tired all the time" is perhaps the most common complaint of all of us living with this annoying virus. In the setting of HIV, there are multiple potential causes for fatigue and often more than one cause is at play simultaneously. You mention one of the most common causes of fatigue - depression/worry. Psychological causes of fatigue include not only depression/worry, but also anxiety, and stress as well. These conditions, in addition to causing fatigue, are also linked to insomnia, loss of appetite, and difficulty concentrating. Virtually all of us with HIV go through periods of feeling upset, worried, anxious, or depressed. These conditions are frequently overlooked, but are very amenable to treatment with counseling, support groups, and, if needed, medications.

Other common causes of fatigue include:

1. inadequate rest, sleep, diet, and/or exercise 2. unrecognized opportunistic infections 3. hormonal abnormalities 4. medication side effects 5. anemia

So what should you do? Start by talking to your HIV specialist. Certainly he/she needs to address your depression and worry. Second, discuss your problems of fatigue in general. Common causes such as low testosterone in men or other hormonal abnormalities are easily diagnosed with a blood test. Since your CD4 counts are less than 200, you should be on prophylaxis to avoid PCP. You should also be screened for other possible opportunistic infections as a potential contributing cause of fatigue. Review the side effect profile of all your prescription and non-prescription medications to see if these are contributing factors. Finally, definitely check your hemoglobin level to see if you are anemic. The normal range is 12-16 g/dL for women and 14-18 g/dL for men. Anemia is anotherone of those conditions that is often unrecognized but easy to diagnose, and often under treated. HIV-related anemia treated with Procrit, a medication that stimulates the production of new red blood cells has been shown to increase energy levels, improve quality of life and has even been associated with improved survival.

Good luck. Things will get better. Write back if you're still having problems.

Dr. Bob


Previous
stool test positive for blood
Next
what happens in your body please help me

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement